Alert archive / Michigan / Wind Advisories in 2009

Wind Advisory 12, NWS Marquette, MI

September 27, 20099 counties in Michigan

NWS Marquette, MI issued this wind advisory at Sep 27, 2009, 3:54 PM EDT for 9 counties in Michigan. It took effect at Sep 28, 2009, 10:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2009, 3:54 PM EDT (19:54 UTC)
In effect from
Sep 28, 2009, 10:00 AM EDT
Expired
Sep 29, 2009, 3:39 AM EDT
In force
18 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Delta County, MI, Gogebic County, MI, Houghton County, MI, Keweenaw County, MI, Luce County, MI, Marquette County, MI, Menominee County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 18 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2009-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2009-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Sep 27, 3:49 PM EDT, 5 minutes earlier.

Area forecast discussion, Sep 27, 3:49 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
349 PM EDT SUN SEP 27 2009

.SYNOPSIS...
WATER VAPOR IMAGERY AND RUC SHOW A DEEP LOW OVER WESTERN ONTARIO
EMBEDDED IN A LONGWAVE TROUGH OVER CENTRAL CANADA. A SHORTWAVE IS
SLIDING INTO NORTHWEST MINNESOTA WHILE SWINGING THROUGH THE BASE OF
THE LONGWAVE. ANOTHER SHORTWAVE IS OVER THE MINNESOTA ARROWHEAD AND
NORTHERN WISCONSIN. KMQT-88D TRACKING NUMEROUS SHOWERS ACROSS THE
AREA AND SOME ISOLATED THUNDERSTORMS. MORE THUNDERSTORMS ARE
DEVELOPING OVER THE MINNESOTA ARROWHEAD IN ASSOCIATION WITH COLD
FRONT THAT STRETCHES FROM A LOW OVER NORTH CENTRAL LAKE SUPERIOR
THROUGH CENTRAL U.P. THEN SOUTHWEST INTO OKLAHOMA. A RIDGE IS
PUSHING ASHORE OVER THE PACIFIC NORTHWEST.

&&

.SHORT TERM...TONIGHT AND MONDAY.

THE MID LEVEL LOW WILL DIVE INTO SOUTHERN LOWER MICHIGAN TONIGHT AND
OVER THE LOWER GREAT LAKES ON MONDAY WHILE THE RIDGE BUILDS AND
MOVES EAST TO SASKATCHEWAN. ANOTHER LOW WILL MOVE INTO BRITISH
COLUMBIA BY MONDAY AFTERNOON. THE SHORTWAVE ENERGY ASSOCIATED WITH
THE MID LEVEL LOW WILL SWEEP THROUGH THE FORECAST AREA
TONIGHT...WHILE ANOTHER...WHICH IS WRAPPING AROUND THE LOW...WILL
SWEEP INTO THE AREA FROM THE EAST OF MONDAY. MEANWHILE...THE SURFACE
LOW OVER NORTHERN LAKE SUPERIOR WILL MOVE SOUTHEAST TO THE STRAITS
AREA OVERNIGHT AND TO GEORGIAN BAY ON MONDAY. A HIGH PRESSURE RIDGE
WILL PACK IN BEHIND THE LOW AND CAUSE GRADIENTS TO TIGHTEN OVER LAKE
SUPERIOR TONIGHT AND MONDAY.

LAKE ENHANCED SHOWERS WILL CONTINUE INTO TUESDAY AS DEEP MOISTURE
ACCOMPANYING THE FRONT AND WRAPPING AROUND THE SURFACE LOW CONTINUES
TO FEED INTO THE AREA. A LOW LEVEL JET WILL SWEEP ACROSS THE AREA
TONIGHT. COLD AIR ADVECTION BEHIND THE FRONT WILL DEVELOP STEEP
LAPSE RATES ON THE ORDER OF 8-9C/KM WHICH SHOULD HELP TO MIX SOME OF
THE LOW LEVEL JET DOWN TO SURFACE OVER THE LAKES. THIS ALONG WITH
THE ALREADY LIGHT PRESSURE GRADIENTS WILL GENERATE STORM FORCE WINDS
NOW OVER CENTRAL LAKE SUPERIOR AND NORTHERN LAKE MICHIGAN STARTING
LATE TONIGHT AND CONTINUING INTO MONDAY EVENING. GALE FORCE WINDS
STILL LOOKS GOOD FOR THE REST OF LAKE SUPERIOR. OPTED FOR STORM
WARNING FOR CENTRAL LAKE SUPERIOR...AND GALES FOR THE REST OF THE
LAKE. THE STRONG WINDS WILL REACH THE SHORE...SO ALSO OPTED FOR HIGH
WIND ADVISORY FOR ALONG THE LAKE SHORES...WITH THE EXCEPTED TO THE
MORE EXPOSED AREAS OF THE KEWEENAW PENINSULA AND ALGER
COUNTIES...WHERE I WENT WITH HIGH WIND WARNINGS. TO SAY THE
LEAST...RIP CURRENTS AN LAKE SHORE EROSION WILL ALSO BE SERIOUS
CONCERN FOR TONIGHT AND MONDAY.

&&

.LONG TERM (MONDAY NIGHT THROUGH NEXT SUNDAY)...
BREEZY/WINDY CONDITIONS WILL CONTINUE THROUGH MONDAY NIGHT AS UPPER
LOW MOVES SLOWLY EASTWARD TOWARDS NEW ENGLAND AND THE CANADIAN
MARITIMES.  SURFACE LOW WILL BEGIN TO FILL DURING THIS TIME BUT
STILL EXPECT GUSTY N AND NW WINDS TO CONTINUE. 85H TEMPS WILL RANGE
FROM -3 WEST TO PLUS 6 EAST.  THUS...EXPECT LAKE ENHANCED SHOWERS
WILL CONTINUE ACROSS NORTH CENTRAL AND EASTERN AREAS.

SLOW IMPROVEMENT WILL BEGIN FROM WEST TO EAST ON TUESDAY AS UPPER
AND SURFACE LOW PUSHES EVEN FURTHER TO THE EAST. SURFACE RIDGE OVER
WESTERN ONTARIO WILL BEGIN TO BUILD ACROSS WESTERN LAKE SUPERIOR
WITH FLOW BECOMING MORE ANTICYCLONIC THERE. ACROSS THE CENTRAL AND
EASTERN AREAS NORTHERLY FLOW WILL PERSIST AND WITH 85H TEMPS AROUND
-3 EXPECT CLOUDS AND EVEN SOME SHRAS TO PERSIST...ESPECIALLY EAST.
TEMPERATURES WILL CONTINUE TO BE BELOW NORMAL RAGING FROM TE MID 40S
TO LOWER 50S.

AS RIDGING BUILDS ACROSS THE REST OF THE AREA TUESDAY NIGHT SKIES
WILL CLEAR. WINDS MAY NOT GO COMPLETELY CALM IN THE EAST BUT ACROSS
THE WEST THE CLEAR SKIES AND LIGHT WINDS WILL RESULT IN OPTIMAL
RADIATIONAL COOLING CONDITIONS. EXPECT TEMPERATURES TO FALL INTO THE
UPPER 20S TO LOWER 30S WITH WIDESPREAD FROST ACROSS THE INTERIOR
WEST.

TRANQUIL WEATHER CAN BE EXPECTED FRO WEDNESDAY WITH SURFACE HIGH
OVERHEAD. DESPITE THE SUNSHINE THOUGH TEMPS WILL STILL BE A FEW
DEGREES BELOW NORMAL.

EASTERN SECTIONS WILL GET THEIR CHANCE AT A WIDESPREAD FROST
WEDNESDAY NIGHT WITH CALM WINDS AND CLEAR SKIES. RETURN FLOW WILL
BEGIN TO SET UP LATE IN THE WEST AND WILL PROBABLY PREVENT AS COLD
AS A NIGHT AS TUESDAY NIGHT.

WEATHER WILL BEGIN TO GET MORE ACTIVE AGAIN FROM LATE THURSDAY
THROUGH THE WEEKEND. UPPER AND SURFACE LOW OVER THE CENTRAL PLAINS
WILL BEGIN TO PUSH SLOWLY EASTWARD. BUT GIVEN BLOCKED UPPER PATTERN
WITH UPPER LOW STUCK SPINNING OVER EASTERN CANADA CENTRAL U.S.
SYSTEM WILL ONLY MAKE SLOW PROGRESS.  NEVERTHELESS...WARM ADVECTION
ALONG WITH FRONT SYSTEM MOVING OUT AHEAD OF IT SHOULD BRING A CHANCE
OF SHRAS BACK TO THE AREA BY FRIDAY. MEDIUM RANGE MODELS APPEAR TO
BE CONVERGING ON A SOLUTION FOR THE UPCOMING WEEKEND WHERE THE
EASTERN CANADA UPPER LOW RETROGRADES AND MERGES WITH THE CENTRAL
PLAINS UPPER LOW OVER THE LOWER GREAT LAKES. THIS WOULD RESULT IN IN
A MAINLY CLOUDY WEEKEND AND AT LEAST A LOW CHANCE OF SHOWERS EACH
DAY WITH  TEMPERATURES CONTINUING TO RUN A FEW DEGREES BELOW NORMAL.

&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

AS THE COLD FRONT ASSOCIATED WITH DEEPENING LOW PRESSURE WILL SWEEP
INTO UPPER MICHIGAN THIS AFTERNOON...SHRA AND POSSIBLY TSRA WILL
DEVELOP ALONG AND JUST AHEAD OF FRONT. MVFR CEILINGS SHOULD DEVELOP
AT KCMX WITH THE RAINS. CEILINGS WILL LOWER INTO THE MVFR RANGE
TONIGHT AS MOISTURE/LAKE ENHANCED RAIN SHOWERS ROTATE INTO THE AREA
BEHIND THE DEEPENING LOW PRESSURE. WINDS WILL INCREASE DRAMATICALLY
AT BOTH SITES LATE TONIGHT AS LOW PRESSURE STRENGTHENS AND THE
PRESSURE GRADIENT STRENGTHENS AND TIGHTENS ACROSS THE AREA.

&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

A 00Z ECMWF/12Z GFS MODEL SOLUTION THIS FORECAST PERIOD WHICH BRINGS
VERY STORM/GALE FORCE WINDS TO THE AREA GREAT LAKES AS A SURFACE LOW
MOVES INTO LOWER MICHIGAN ON MONDAY. 35 TO 45 KNOTS SUSTAINED WINDS
WITH FREQUENT GUST TO 50 TO 55 KNOTS OVER CENTRAL LAKE SUPERIOR AND
PARTS OF NORTHERN LAKE MICHIGAN HAVE PROMPTED A STORM WARNING. GALE
FORCE WINDS WILL OCCUR ELSEWHERE TONIGHT INTO MONDAY NIGHT. STRONG
WINDS WILL LAST INTO TUESDAY BEFORE GRADIENT LESSENS AS THE LOW
MOVES AWAY AND A RIDGE OF HIGH PRESSURE MOVES IN.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND ADVISORY FROM 11 AM TO 8 PM EDT MONDAY FOR MIZ002-003-005-
     007.

  HIGH WIND WARNING FROM 8 AM TO 9 PM EDT MONDAY FOR MIZ001-006.

LAKE SUPERIOR...
  GALE WARNING FROM 8 AM MONDAY TO 5 PM EDT TUESDAY FOR LSZ267.

  STORM WARNING FROM 1 PM TO 11 PM EDT MONDAY FOR LSZ264-266.

  GALE WARNING FROM 3 AM TO 1 PM EDT MONDAY FOR LSZ264-266.

  GALE WARNING FROM 11 PM MONDAY TO 8 PM EDT TUESDAY FOR LSZ264-
     266.

  GALE WARNING FROM 3 AM MONDAY TO 8 PM EDT TUESDAY FOR LSZ265.

  GALE WARNING FROM 8 AM MONDAY TO 8 AM EDT TUESDAY FOR LSZ246>249.

  GALE WARNING FROM 3 AM MONDAY TO 8 AM EDT TUESDAY FOR LSZ242>245.

  GALE WARNING FROM 3 AM EDT /2 AM CDT/ MONDAY TO 2 AM EDT /1 AM
     CDT/ TUESDAY FOR LSZ162-241.

  GALE WARNING FROM 3 AM EDT /2 AM CDT/ TO 8 PM EDT /7 PM CDT/
     MONDAY FOR LSZ240.

  GALE WARNING FROM 3 AM MONDAY TO 11 AM EDT TUESDAY FOR LSZ263.

  GALE WARNING FROM 11 AM MONDAY TO 8 AM EDT TUESDAY FOR LSZ250-
     251.

LAKE MICHIGAN...
  STORM WARNING FROM 8 AM TO 8 PM EDT MONDAY FOR LMZ250.

  GALE WARNING FROM 2 AM MONDAY TO 8 AM EDT TUESDAY FOR LMZ221-248.

&&

SHORT TERM...DLG
LONG TERM....MZ
MARINE...DLG
AVIATION...DLG
Hazardous weather outlook, Sep 27, 5:16 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
516 AM EDT SUN SEP 27 2009

MIZ001>007-009>014-084-085-281200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
516 AM EDT SUN SEP 27 2009 /416 AM CDT SUN SEP 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS WEST
AND CENTRAL UPPER MICHIGAN AND ACROSS PORTIONS OF CENTRAL UPPER
MICHIGAN THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WIND GUSTS TO 55 MPH ARE POSSIBLE ALONG THE LAKE
SUPERIOR SHORELINES OF KEWEENAW AND ALGER COUNTIES MONDAY MORNING
INTO MONDAY EVENING.

THERE IS A HIGH RISK OF RIP CURRENTS FROM MARQUETTE TO GRAND
MARAIS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LSZ162-240>251-263>267-281200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
516 AM EDT SUN SEP 27 2009 /416 AM CDT SUN SEP 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS WESTERN LAKE
SUPERIOR...OVER THE ENTIRE AREA THIS AFTERNOON...AND ONLY OVER
EASTERN LAKE SUPERIOR EARLY THIS EVENING. SOME OF THE
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND
GUSTS POSSIBLE.

NORTHWESTERLY GALES TO 40 KNOTS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWESTERLY GALES TO 45 KNOTS ARE EXPECTED MONDAY INTO TUESDAY.
A FEW STORM FORCE GUSTS TO 50 KNOTS ARE POSSIBLE OVER CENTRAL AND
EASTERN LAKE SUPERIOR ON MONDAY AFTERNOON AND EVENING. SEE THE
LATEST MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ221-248-250-281200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
516 AM EDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME OF
THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WIND GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWESTERLY STORM FORCE WINDS TO 50 KNOTS ARE EXPECTED MONDAY
INTO TUESDAY MORNING. SEE THE LATEST MARINE WEATHER MESSAGE FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

PEARSON

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 4:12 AM EDTHigh Wind WatchMQTAlger, Keweenaw12 hr
Sep 27, 5:34 AM EDTLakeshore Flood StatementMQTAlger, Gogebic, Houghton, Keweenaw, Marquette, Ontonagon4 days
Sep 27, 5:36 AM EDTStorm WarningMQT44 hr
Sep 27, 3:54 PM EDTHigh Wind WarningMQTAlger, Keweenaw30 hr
Sep 27, 4:01 PM EDTGale WarningMQT54 hr
Sep 27, 5:35 PM EDTSmall Craft AdvisoryMQT12 hr

Nearby

Wind Advisories in Michigan, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.